INTESTINAL infections due to Candida albicans have recently become a subject of much interest.1 The appearance of large numbers of this organism in the feces of patients receiving certain antibiotics was noted soon after the introduction of these drugs into clinical medicine.2 The cause of this change in the composition of the intestinal flora lies in the profound effect which several antibiotics have on the normal intestinal bacteria and the almost complete resistance which C. albicans and certain bacteria show towards the action of these drugs. The great decrease in number of the normal intestinal bacteria brought about by the antibiotic drugs may play a role in the rapid increase in the number of C. albicans organisms, since the intestinal wall areas, previously occupied by these bacteria, may now become available as a source of nutrilites to organisms resistant to the drugs.3 Indeed, there has been a
NEUHAUSER I. SUCCESSFUL TREATMENT OF INTESTINAL MONILIASIS WITH FATTY ACID-RESIN COMPLEX. AMA Arch Intern Med. 1954;93(1):53–60. doi:10.1001/archinte.1954.00240250063005
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: